Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Blood Splash to the eye from an HIV patient.
Nov 4, 2003

I was starting an IV for a patient when upon pulling out the cannula (good blood return but could not be advanced) it flicked upwards and splashed me in my eye and the side of my nose. I would say it took about 3-5 minutes before my eye was flushed with 2 10 cc syringe of NS and 30 minutes later a 1L of NS was started. I was immediately started with Crixivan and COmbivir within 2 hours. I am now taking these meds and Viread was also added on board based on the pt's record. I am so nauseous from these meds especially the Crixivan. I have looked up this drug on the website and am taking the light meal as recommended and it is not helping. I was given COmpazine which did not help and made me extremely tired and Reglan which tones down the nausea but makes me so tired. I am also feeling shaky all over especially in morning upon waking and through most of the day. Could I possibly hypoglycemic? I am also thinking the Reglan is making me feel this way.... Now any suggestions as to how I can get rid of this nausea and feel semi normal again up until the 1 month is up. Also, the chances of converting.... any new data? I am extremely worried and yet I am ready to stop taking these meds because I feel so sick from taking them.

I would appreciate any suggestions and input.

Thank you, Olivia

Response from Dr. Pierone

Hello, you did not mention how far into the course of treatment that you are. The fact that you received the first dose of medication quickly is great and may be one of the most important aspects of PEP. Also, the risk of acquiring HIV from an eye splash is much lower than with a needle stick. Do you know the viral load of the patient that you had the exposure from? If the viral load in the blood was low or undetectable this means that there is a lower chance of transmission. Do you know the results of resistance testing done on the patient? This may help with the decision to alter therapy.

The choices are to forge ahead with current regimen (not likely as sick as you are), changing the regimen (perhaps dropping the Crixivan), or stopping altogether. I can't give you definitive advice without knowing the answers to the questions above.

Personally, I can relate to you situation. I was on Combivir and Crixivan earlier this year after I stuck myself with a needle while starting an IV on a patient of mine. I had to stop after less than a week because I was simply too nauseated to continue. I did not get infected from this exposure. I did start treatment right away and my patient had a low viral load.

Best of luck and let us know how things turn out.



Previous
Delaying meds for two months?
Next
HIV - Baby Can They Convert?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement